ACE Inhibitor-Induced Angioedema following Cervical Spine Surgery


Introduction

Angioedema is a well-known side effect of angiotensin converting enzyme inhibitors (ACEi). Angioedema occurs because ACE inhibitors impair bradykinin degradation, leading to increase in bradykinin levels. We present an interesting case of severe angioedema causing airway obstruction after anterior cervical surgery in a patient using ACE inhibitors.

Case Report

A 54-year-old Caucasian female with a medical history significant for hypertension, hyperlipidemia, cervical disc disease, and depression was admitted for routine cervical spine surgery. She has never smoked and does not drink alcohol.

Diagnosis

Her medications included lisinopril 10 mg, atorvastatin 40 mg, citalopram 20 mg, and furosemide 20 mg. She has severe degenerative disk disease at C4–C7, with herniated nucleus pulposus.

The patient was admitted to hospital for an elective cervical disk arthroplasty with diskectomy at C4 to C7 and fusion at C5–C7.

The patient failed weaning off the ventilator on multiple attempts postoperatively. There were no observed symptoms of an allergic reaction.

Her vital signs and laboratory tests were unremarkable. CT scan of the neck showed extensive edema at the level of the arytenoids, but no retropharyngeal hematoma or abscess were noted. A bronchoscopy confirmed arytenoid edema.

Treatment

Dexamethasone 8 mg was given every 6 hours for 4 days to reduce the edema without successful resolution. On review of her medications, it was found that the patient was on lisinopril following the procedure for the treatment of hypertension. It was subsequently discontinued. The following day, the patient was weaned and successfully extubated.

Discussion

In our case the surgery most likely resulted in marked bradykinin release in a patient who was already on an ACE inhibitor. The release of bradykinin, in addition to decreased bradykinin catabolism as a result of ACE inhibitor therapy, has precipitated angioedema. The definitive treatment of angioedema is to completely stop the offending medication, in this case lisinopril.There are several risk factors that can contribute to ACE inhibitor-induced angioedema, including previous angioedema, age above 65, NSAID use, female sex, smoking, seasonal allergies, certain immunosuppressants (sirolimus and everolimus), underlying C1 inhibitor deficiency or dysfunction, history of ACE inhibitor-induced cough, and surgery. The relevant risk factors to our case are female sex and surgery, though no further testing was carried out to look for C1 inhibitor deficiency.The areas affected by ACE inhibitor-induced angioedema are the face, mouth, upper airway, and intestine. In the reported cases where angioedema occurred following surgical procedures, the affected areas involved the oral cavity and upper airway. This is likely due to local trauma as a result of the cervical spinal surgery. This is consistent with reviewed literature since head and neck surgery appear to increase the incidence of ACE inhibitor-induced angioedema to the oropharynx and upper airway. Of the three surgical cases reported, two required definitive airways to be present to prevent airway compromise, one of which failed intubation and required a tracheotomy. Only one reported case did not require intubation to secure the airway.The mainstay of management is to secure the airway, discontinue the ACE inhibitor, and give systemic steroids. Other additions can include giving epinephrine and antihistaminics. Persistent symptoms may require synthetic bradykinin B2-receptor antagonist. In the reviewed cases, however, the management was similar to that of our case. The airway was secured and systemic steroids were given. In one case, Benadryl and epinephrine were administered as angioedema was treated as an allergic reaction. In another case systemic steroids were given for a period of 7 days for complete resolution.

Keywords

Angioedema, Cervical Spine Surgery, ACE Inhibitors

Author : Faris Hannoodi et.al.